If you try to reduce your caffeine consumption by switching abruptly from several cups of coffee a day to decaffeinated coffee, you may experience caffeine withdrawal headaches. Caffeine withdrawal symptoms normally begin 12 to 48 hours after your last intake of caffeine and are correlated with your average daily consumption of caffeine.
Video of the Day
Consuming more than 100 mg of caffeine a day, which is considerably less than the 280 mg average consumed daily by American adults, can lead to caffeine dependence and withdrawal symptoms if you suddenly stop consuming caffeine.
The more caffeine you consume, the more likely you will experience withdrawal symptoms. More than 50 percent of subjects observed in double-blind studies reported headache as a symptom of caffeine withdrawal. Other commonly reported symptoms, according to the Johns Hopkins Bayview Medical Center, include fatigue; drowsiness; difficulty concentrating; irritability; depression; anxiety; flu-like symptoms; and impairment in psychomotor, vigilance and cognitive performances.
Caffeine is found in so many products that you may underestimate the amount of caffeine you consume and thus the degree to which you are susceptible to caffeine withdrawal. Eight oz. of brewed coffee can contain 70 to 200 mg of caffeine, and black tea 40 to 120 mg. Flavored and green teas and certain soft drinks range from 15 to 71 mg a serving, chocolate bars 9 to 31 mg a serving, and coffee-flavored ice cream 30 to 84 mg per 8 oz.
Your caffeine withdrawal symptoms will be milder with a phased withdrawal rather than cold turkey. Try substituting tea for coffee, gradually decreasing coffee intake or blending regular and decaffeinated coffee with gradually increasing proportions of decaffeinated. If you must reduce caffeine intake abruptly, common analgesics such as ibuprofen or acetaminophen will reduce headache pain.